January 8, 2009 in Features

Most osteoporosis drugs cause stomach upset

Peter H. Gott, M.D.
 

Dear Dr. Gott: I am an 84-year-old woman in very good health. My only problem is severe osteoporosis. I am unable to tolerate any of the current osteoporosis prescription pills on the market and have tried adding extra calcium and vitamin D to my diet. So far, it is has not helped.

Recently, while in my pharmacy picking up more supplements, I found a new product called Citracal Plus Bone Density Builder. The bone-density builder is apparently an ingredient called genistein, which has been proven to increase bone density significantly (at least according to the package label).

Do you have any information on this product? If there is a chance it could do what it says, I would like to try it, but as it is more expensive than traditional calcium plus vitamin D, I would rather not waste my money if it is truly no different.

Dear reader: Osteoporosis occurs when our bodies can no longer make bone as fast as it is broken down. This typically occurs as a result of old age but can be related to several medical disorders, such as hypothyroidism, Paget’s disease and others.

People with osteoporosis are at an increased risk of developing spinal compression fractures. They are also prone to severe bone breaks due to minor trauma. These fractures can be difficult to treat and may take many months to heal or may not heal properly at all.

Most doctors recommend patients with osteopenia or osteoporosis take calcium plus vitamin D supplements as well as prescription medications, such as Fosamax or Boniva. The vitamin D aids absorption of the calcium into the bones, while the prescriptions help the body create new bone.

The drawback to prescription osteoporosis medication is that most cause stomach upset and other gastrointestinal consequences. In some cases, this is severe enough to warrant stopping the medication. I assume this is what happened to you. However, since the introduction of osteoporosis medication, there have been several advances, including injectable or IV forms of the medications. There is even a nasal-spray variety, as well as one that is derived from parathyroid hormones.

As for the Citracal Plus Bone Density Builder, I am not familiar with the product but did find some information. It is a typical calcium plus vitamin D supplement that also contains genistein. Genistein is a soy-derived isoflavone. It is also a phyotestrogen (plant-based estrogen). According to a study released in June 2007, treatment with 54 milligrams of genistein daily for two years may prevent bone loss caused by estrogen deficiency. The study was randomized, double-blind and placebo-controlled involving postmenopausal women. The study was done on only 389 women with osteopenia and did not include information about fractures. Women in the genistein treatment group had more gastrointestinal problems then the calcium-plus-vitamin-D-only group.

Speak to your doctor about the possibility of taking this supplement or one of the alternative prescriptions, but I caution you to not expect any miracles. Perhaps a referral to an endocrinologist is in order.

To give you related information, I am sending you a copy of my Health Report “Osteoporosis.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Doctor Gott is a retired physician and the author. If readers would like to contact Dr. Gott, they may write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus